Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 210, NWS Dodge City, KS

July 25, 2005Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2005, 4:47 PM CDT for Finney County, Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 4:47 PM CDT (21:47 UTC)
Expired
Jul 25, 2005, 5:30 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:59 PM CDTTSTM WND GST 8010 Nne Garden City, KSESTIMATED TSTM GUST. PEA SIZE HAIL ALSO OBSERVED
Jul 25, 5:00 PM CDTTSTM WND DMG5 N Garden City, KSREPORT OF A SEMI TRUCK AND A TRAILER TURNED OVER AND ROOF DAMAGE TO HOUSE BETWEEN 455PM-510PM
Jul 25, 5:00 PM CDTTSTM WND DMG7 N Garden City, KSIRRIGATION SPRINKLERS KNOCKED OVER BETWEEN 455PM-510PM
Jul 25, 5:00 PM CDTTSTM WND DMG9 N Garden City, KS4 POWER POLES BROKEN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 252147
SVRDDC
KSC055-252230-
/O.NEW.KDDC.SV.W.0210.050725T2147Z-050725T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 530 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL FINNEY COUNTY...
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHEASTERN FINNEY COUNTY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3808 10095 3802 10083 3824 10026 3825 10073

$$

GRZYWACZ
2 follow-up statements
000 
WWUS53 KDDC 252203
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT MON JUL 25 2005

KSC055-252230-
/O.CON.KDDC.SV.W.0210.000000T0000Z-050725T2230Z/
FINNEY KS-
501 PM CDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN FINNEY
COUNTY UNTIL 530 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE 
WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 12 MILES NORTHEAST 
OF GARDEN CITY...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHEASTERN FINNEY COUNTY...

AT 459 PM CDT A TRAINED WEATHER SPOTTER ESTIMATED 80 MPH WINDS 10 
MILES NORTH-NORTHEAST OF GARDEN CITY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3808 10095 3802 10083 3824 10026 3825 10073

$$

&

GRZYWACZ
000 
WWUS53 KDDC 252226
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT MON JUL 25 2005

KSC055-252236-
/O.EXP.KDDC.SV.W.0210.000000T0000Z-050725T2230Z/
FINNEY KS-
526 PM CDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY COUNTY
WILL EXPIRE AT 530 PM CDT...

AT 525 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

AT 459 PM CDT A TRAINED WEATHER SPOTTER ESTIMATED 80 MPH WIND GUSTS 
10 MILES NORTH-NORTHEAST OF GARDEN CITY.

LAT...LON 3808 10095 3802 10083 3824 10026 3825 10073

$$

&

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:22 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 25, 3:22 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT MON JUL 25 2005

.DISCUSSION...

DAYS 1-2...

CHANGE IS THE THEME FOR THIS FORECAST PERIOD...AND A WELCOME ONE FOR
MANY ACROSS SW KS. THE 500MB ANALYSIS SHOWED A WAVE MOVING ACROSS
MANITOBA WITH A TRAILING TROF AXIS EXTENDING TO THE SOUTHWEST DOWN
TO NEVADA. A COLD FRONT ASSOCIATED WITH THE CANADIAN SYSTEM WAS
LOCATED OVER SOUTH DAKOTA THIS MORNING AND HAS SINCE MADE PROGRESS
SOUTH INTO NORTHERN NEBRASKA. A SURFACE TROF STRETCHED FROM NEAR EHA
TO NORTH CENTRAL KS WHERE SOME ISOLATED STORMS ARE DEVELOPING. WILL
CARRY A SLIGHT CHC FOR ISOLATED STORMS EARLY ON TO COVER.

THE FRONT WILL CONTINUE SOUTH OVERNIGHT AND EARLY TUESDAY, ARRIVING
IN DDC IN THE 9-12Z TIMEFRAME AS THE TRAILING UPPER TROF OVER NV
MOVES EAST IN OUR DIRECTION AS WELL. THE BIG CHALLENGE IS WHERE TO
PUT THE HIGHEST POPS WITH THE FRONT. THE GFS/WRF, WHICH IVE SEEN DO
BETTER LATELY THAN THE NAM IN CONVECTIVE FORECASTING, SUGGEST THAT
THERE WILL BE A LARGE CLUSTER OF POST-FRONTAL TSTORMS ACROSS NORTHERN
KS OVERNIGHT INTO EARLY TUESDAY. THE ETA IS FARTHER SOUTH WITH THE
PRECIP BULLSEYES, KEEPING IT ALONG THE FRONT. LOOKING BACK ABOUT A
WEEK AGO, A FRONT MOVED INTO SOUTHWEST KANSAS AND PRODUCED WIDESPREAD
CONVECTIVE PRECIP WELL NORTH OF THE FRONT IN THE HYS AREA AND DDC
DIDNT GET A DROP OUT OF IT (THE NAM DID HORRIBLE, GFS/WRF DID MUCH
BETTER). A SIMILAR SITUATION MAY UNFOLD AGAIN TONIGHT AND EARLY
TOMORROW, SO I WAS HESITANT TO KEEP LIKELY POPS GOING FOR THE
SOUTHERN HALF OF THE CWA. ANOTHER CHALLENGE COMES WITH
TEMPERATURES. THE NAM/UKMET BOTH SUGGEST LOW CLOUD COVER WILL HANG
AROUND MOST OF THE DAY WITH COLD ADVECTION FROM THE NORTHEAST, AS IS
OCCURRING NORTH OF THE FRONT TODAY. THERE WILL BE A LOW DIURNAL
VARIATION DUE TO THE THIS AND WILL GO FOR HIGHS IN THE LOW 70S TO
NEAR 80 AT MED LODGE.

SKIES WILL CLEAR OUT TUESDAY NIGHT AS THE UPPER TROF AXIS SHIFTS
EAST AND SURFACE HIGH PRESSURE SLIDES SOUTH. THIS WILL MAKE FOR A
DECENT SETUP FOR NIGHTTIME RADIATIONAL COOLING. THE GUIDANCE IS
SUGGESTING AT OR NEAR RECORD LOWS FOR TUESDAY NIGHT (RECORD FOR DDC
IS 54). AFTER DISCUSSING WITH COLLEAGUES, GROUND TEMPERATURES ARE
STILL VERY WARM AND THIS MAY HAVE AN EFFECT ON HOW COOL THINGS GET,
AS WELL AS HOW MUCH RAIN FALLS. SO HAVE DECIDED TO NOT GO QUITE
THAT LOW BUT STILL IN THE MID TO UPPER 50S...NEVERTHELESS, A BIG
CHANGE FROM WHAT WEVE SEEN RECENTLY.

WITH SUNNY SKIES ON WEDNESDAY TEMPS SHOULD REBOUND INTO THE 80S WITH
LIGHT WINDS AS SURFACE RIDGE AXIS MOVES ACROSS THE AREA.

DAYS 3-7...

FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE TEMPERATURES.
WARMING BEGINS THURSDAY AS UPPER TROUGH MOVES EAST AND UPPER RIDGING
BEGINS TO MOVE INTO WESTERN KANSAS BY FRIDAY. THIS RIDGE LOOKS
PERSISTENT ON ECMWF MODEL THROUGH MONDAY GIVING HIGHS IN THE 90S AND
LOWS IN THE 60S. THE GFS MODEL TRIES TO BRING SOME COOLING JUST
NORTH OF AREA BY MID WEEK BECAUSE OF SHORTWAVE ENERGY IN THE
NORTHERN BRANCH ACROSS THE NORTH CONUS, BUT THIS SHOULD NOT EFFECT
SOUTHWEST KANSAS WEATHER AND WENT MAINLY WITH ECMWF HEIGHTS AND
FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  73  57  80 /  50  50   0   0
GCK  65  71  56  81 /  50  50   0   0
EHA  65  73  56  81 /  40  40  20   0
LBL  66  75  57  81 /  40  40  10   0
HYS  66  72  56  81 /  70  70   0   0
P28  71  80  60  81 /  50  50  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

LACY/06
Hazardous weather outlook, Jul 25, 5:02 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
502 AM CDT MON JUL 25 2005

KSZ030-031-043>046-061>066-074>081-084>090-261000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
502 AM CDT (402 AM MDT) MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES WILL NEAR 100 DEGREES AGAIN TODAY WITH
CONSIDERABLE RELATIVE HUMIDITY MAKING FOR VERY UNCOMFORTABLE
CONDITIONS OUTDOORS.

A COLD FRONT WILL BE HEADED SOUTH ACROSS THE AREA TONIGHT BRINGING
THUNDERSTORMS TO MOST OF THE AREA. THE STORMS WILL PRODUCE LIGHTNING,
VERY HEAVY RAINS, SMALL HAIL AND STRONG GUSTY WINDS, BUT ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

18

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.